Tipranavir/ritonavir interactions with clarithromycin, fluconazole and rifabutin
This paper reports on three interaction studies looking at the effects of tipranavir/ritonavir (500/200 mg twice daily) on clarithromycin (500 mg twice daily), fluconazole (200 mg loading dose, followed by 100 mg once daily) or rifabutin (150 mg single doses). To determine the effects of the coadministered drugs on tipranavir, pharmacokinetic values were compared to historical data. Findings for each of the studies are summarised below.
Clarithromycin Coadministration increased clarithromycin AUC and Cmin by 19% and 68%, respectively; Cmax decreased by 5%. AUC, Cmax and Cmin of 14-OH clarithromycin decreased by >95%. Tipranavir AUC and Cmax increased by 66% and 40% respectively; Cmin increased by 2-fold. Coadministration increases both tipranavir and clarithromycin exposure. For clarithromycin, this will not cause problems in patients with normal renal function, but patients using clarithromycin at doses higher than 500 mg twice daily should be carefully monitored for signs of toxicity. The almost complete inhibition of the formation of 14-OH- clarithromycin should be taken into account when treating pathogens susceptible to this pharmacologically active metabolite.
Fluconazole Coadministration had no significant effect on fluconazole AUC, Cmax and Cmin (decreases of 8%, 6% and 11%, respectively). Tipranavir AUC, Cmax and Cmin increased by 50%, 32% and 69%, respectively. No dosage adjustment of fluconazole is required. Fluconazole appeared to have a significant effect on steady-state tipranavir, but the clinical significance of this increase in the exposure is not known. It has previously been shown that a 45.6% increase in tipranavir exposure does not result in increased toxicity; however, clinical monitoring of patients receiving this combination is advised.
Rifabutin Coadministration increased rifabutin AUC, Cmax and Cmin by 2.9-fold, 1.7-fold and 2.14-fold, respectively. The AUC, Cmax and Cmin of 25-O-desacetyl rifabutin increased by 20.7-fold, 3.2-fold and 7.83-fold, respectively. There was no change in tipranavir AUC or Cmax and Cmin increased by 16%.The small increase in the trough TPV concentration does not appear to be clinically relevant. As a result of CYP3A inhibition by ritonavir, changes of clinical importance in the pharmacokinetics of rifabutin and its active metabolite, 25-O-desacetyl- rifabutin, occurred. When coadministered rifabutin drug levels should be monitored by TDM and the dose should be adjusted accordingly. Patients should be closely monitored for rifabutin toxicity by clinical judgment and laboratory assessments.
Ref: La Porte CJL et al. Interaction studies of tipranavir-ritonavir with clarithromycin, fluconazole and rifabutin in healthy volunteers. Antimicrob Agents Chemother, 2009, 53(1): 162-173. http://www.ncbi.nlm.nih.gov/pubmed/19015362
Possible interaction between cats claw and protease inhibitors
This is a case report of a possible interaction between a boosted atazanavir and saquinavir regimen and Cats Claw (Uncaria tomentosa). The patient (a 45 year old woman with cirrhosis associated with HCV infection) had atazanavir and saquinavir trough concentrations of 1.22 and 3.4 µg/ml respectively whilst taking Cats Claw. After stopping Cats Claw for 15 days, trough concentrations for atazanavir and saquinavir decreased to 0.3 and 0.64 µg/ml, respectively. There could be other reasons for the intra-individual variability, but it is worth considering the possibility of an interaction.
While there is no evidence of benefit from using the herbal supplement Cats Claw, if it is metabolised by the liver, it could theoretically interact wide a wide range of medications inclluding antiretroviralls, antifungalls, oral l contraceptives etc.
Lopez-Galera RM et al. Interaction between cats claw and protease inhibitors atazanavir, ritonavir and saquinavir. Eur J Clin Pharmacol, 2008, 64: 1235-1236.